Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 17, NWS Raleigh, NC

May 8, 2008Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 8, 2008, 9:12 PM EDT for Guilford County, Randolph County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 9:12 PM EDT (01:12 UTC)
Expired
May 8, 2008, 9:45 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:12 PM EDTHAIL 0.752 N Asheboro, NCPENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 7:20 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 090112
TORRAH
NCC081-151-090145-
/O.NEW.KRAH.TO.W.0017.080509T0112Z-080509T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
912 PM EDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER ASHEBORO...MOVING NORTHEAST AT 27 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRANKLINVILLE...RANDLEMAN...
  RAMSEUR...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM EDT FRIDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3571 7998 3601 7966 3591 7953 3579 7954
      3558 7983
TIME...MOT...LOC 0112Z 225DEG 23KT 3571 7982

$$

MWS
3 follow-up statements
000 
WWUS52 KRAH 090120
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
917 PM EDT THU MAY 8 2008

NCC081-151-090145-
/O.CON.KRAH.TO.W.0017.000000T0000Z-080509T0145Z/
RANDOLPH NC-GUILFORD NC-
917 PM EDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHEASTERN GUILFORD AND RANDOLPH COUNTIES...

AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ASHEBORO...MOVING 
NORTHEAST AT 19 MPH. THIS IS A DANGEROUS STORM TORNADOES ARE 
ESPECIALLY DIFFICULT TO SEE AT NIGHT. RESIDENTS IN THE PATH OF THIS 
STORM SHOULD TAKE SHELTER NOW

LOCATIONS IN THE PATH OF THE STORM INCLUDE...ASHEBORO...RANDLEMAN... 
FRANKLINVILLE...STALEY...LIBERTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM EDT FRIDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3571 7998 3601 7966 3591 7953 3579 7954
      3558 7983
TIME...MOT...LOC 0117Z 228DEG 17KT 3573 7980

$$

MWS
000 
WWUS52 KRAH 090133
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
929 PM EDT THU MAY 8 2008

NCC081-151-090145-
/O.CON.KRAH.TO.W.0017.000000T0000Z-080509T0145Z/
RANDOLPH NC-GUILFORD NC-
929 PM EDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHEASTERN GUILFORD AND NORTHEASTERN RANDOLPH COUNTIES...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 2 MILES NORTH 
NORTHWEST OF FRANKLINVILLE...OR 4 MILES NORTHEAST OF ASHEBORO... 
MOVING NORTHEAST AT 20 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO 
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF 
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM EDT FRIDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3566 7972 3579 7989 3601 7966 3593 7956
      3592 7954 3579 7954 3569 7969
TIME...MOT...LOC 0129Z 228DEG 17KT 3577 7975

$$

MWS
000 
WWUS52 KRAH 090141
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT THU MAY 8 2008

NCC081-151-090150-
/O.EXP.KRAH.TO.W.0017.000000T0000Z-080509T0145Z/
RANDOLPH NC-GUILFORD NC-
940 PM EDT THU MAY 8 2008

...THE TORNADO WARNING FOR SOUTHEASTERN GUILFORD AND NORTHEASTERN
RANDOLPH COUNTIES EXPIRES AT 945 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED... AND IS NO LONGER 
CAPABLE OF PRODUCING A TORNADO. THEREFORE... THE WARNING WILL BE 
ALLOWED TO EXPIRE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM EDT FRIDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3566 7972 3579 7989 3601 7966 3593 7956
      3592 7954 3579 7954 3569 7969
TIME...MOT...LOC 0140Z 228DEG 17KT 3580 7970

$$

MWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 8, 7:50 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 8, 7:50 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT THU MAY 8 2008

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE APPALACHIANS
TONIGHT AND INTO THE POTOMAC RIVER AREA ON FRIDAY. THE ASSOCIATED
COLD FRONT WILL WAVER ACROSS CENTRAL NC FRIDAY NIGHT THROUGH
SATURDAY... THEN PRESS SOUTHWARD SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 0700 PM THURSDAY...

...TORNADO WATCH #282 IS IN EFFECT FROM 700 PM THROUGH 100 AM...

JUST A QUICK UPDATE TO REFLECT THE LATEST THOUGHTS CONCERNING THE
LATEST MESOSCALE CONVECTIVE TRENDS. A BROAD ZONE OF 1.5-3 MB/3HR
SURFACE PRESSURE FALLS FROM NEAR ALBANY GA TO HICKORY NC HAS
PERSISTED OVER THE LAST SEVERAL HOURS... IN ADVANCE OF A SUBTLE MID
LEVEL VORT LOBE EXTENDING FROM EASTERN TN TO EASTERN AL. SURFACE
WINDS ACROSS THE NC PIEDMONT AND FOOTHILLS HAVE ACCORDINGLY BACKED
SOME 30 DEGREES DURING THAT TIME... WHICH HAS PRODUCED A PERSISTENT
AREA OF LOW LEVEL CONFLUENCE ACROSS WEST CENTRAL NC AND SC. THERE
HAS BEEN AN INCREASE IN BOTH COVERAGE AND INTENSITY OF THUNDERSTORM
ACTIVITY IN THE WESTERN PORTION OF THE STATE... WHERE FORCING
ATTENDANT THE MID LEVEL WAVE AND PERHAPS OROGRAPHIC EFFECTS ARE
AIDING CONVERGENCE AND ASCENT. THE STRONGER FORCING FOR ASCENT IS
EXPECTED TO SPREAD INTO WESTERN AND CENTRAL NC AFTER 03Z... WHEN THE
EXIT REGION OF A 100+ KNOT UPPER LEVEL JET OVERSPREADS THE CAROLINAS
AND GEORGIA. NOT COINCIDENTALLY... THAT WILL ALSO BE WHEN THE LOW
LEVEL RETURN BRANCH OF THE THERMALLY INDIRECT CIRCULATION WITHIN THE
UPPER JET EXIT REGION DRAMATICALLY INTENSIFIES THE LLJ IN EXCESS OF
45 KNOTS.

THUS... EXPECT THAT MOST OF THE ACTIVITY DURING THE NEXT COUPLE OF
HOURS WILL POSE MAINLY A DAMAGING WIND AND HAIL THREAT... AS RUC
ANALYZED 0-6 KM BULK SHEAR OF 50 KNOTS WILL PROMOTE STORM
ORGANIZATION AND ROTATION IN A PLUME OF 7.0 TO 8.0 C/KM LOW LEVEL
LAPSE RATES. THEREAFTER... THE TORNADO THREAT WILL RAPIDLY INCREASE
AS THE LLJ ACCELERATES ACROSS THE AREA AND INITIALLY MARGINAL 15-20
KNOT 0-1 KM SHEAR VALUES INCREASE IN EXCESS OF 30 OR 35 KNOTS
BETWEEN 03 AND 09Z.  -MWS

WITH PW VALUES IN EXCESS OF 1.40 INCHES...CONVECTION HAS THE
POTENTIAL TO PRODUCE SIGNIFICANT RAIN. STORM CELLS SHOULD BE
PROGRESSIVE WITH VIGOROUS LOW LEVEL FLOW BUT TRAINING CELLS WOULD
RESULT IN A FLASH FLOOD THREAT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM THURSDAY...

CONVECTION WILL LIKELY BE ADVANCING EASTWARD ACROSS THE COASTAL
PLAIN TOWARD DAYBREAK FRIDAY AND THEN DIMINISHING DURING THE
MORNING. THE SURFACE BOUNDARY WILL LIKELY BE IN THE VICINITY OF THE
US 1 CORRIDOR ON FRIDAY WITH A DRIER AND MORE STABLE AIR MASS IN THE
W PIEDMONT AND A MORE MOIST AND UNSTABLE AIR MASS ACROSS THE COASTAL
PLAIN. SMALL CHC OF CONVECTION W OF THE BOUNDARY ON FRI WITH A
GREATER CHANCE ACROSS THE COASTAL PLAIN. EXTREME SE PORTION OF RAH
CWA IS IN THE DAY 2 BUT UPPER FLOW RELAXES AND SHEAR IS NOT THAT
IMPRESSIVE...SO WIDESPREAD SEVERE THREAT APPEARS REDUCED.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 230 PM THURSDAY...

STALLED FRONT ACROSS THE REGION ON SATURDAY WILL PRODUCE A STRONG
NORTH-SOUTH TEMP GRADIENT WITH A CHANCE OF SHOWERS ALONG AND SOUTH
OF THE FRONT. WILL KEEP THE CHANCES IN THE SLIGHT CATEGORY ACROSS
THE SOUTHERN TIER WITH HIGHS GRADUATED FROM LOWER 70S NORTH TO
UPPER 70S SOUTH. WEAK SHORT WAVE RIDGING ALOFT WILL BUILD ACROSS THE
AREA ON SATURDAY NIGHT...FURTHER HAMPERING ANY ATTEMPTS AT
CONVECTION.

DYNAMICS WILL BE GREATLY ENHANCED SUNDAY AS A 120KT JET ROUNDS THE
BASE OF A NEGATIVELY TILTED SHORT WAVE TROF DIGGING SOUTHEAST ACROSS
THE OHIO VALLEY. MODEL CONSENSUS IS QUITE GOOD CONCERNING THE TIMING
OF THIS SYSTEM...WHICH IS FASTER AND FURTHER NORTH THAN PREVIOUS
RUNS...LOW AND UPPER LEVELS ARE PHASED NICELY...BUT THERE IS SOME
DISSENTION ON THE STRENGTH OF THE LOW LEVEL H8 JET...45 KNOTS ON THE
NAM VS 70 KNOTS ON THE GFS...THUS SHEAR AND HELICITY ARE STILL IN
QUESTION. IN ANY EVENT...POPS WILL BE RAISED TO LIKELY AND
CATEGORICAL SUNDAY AFTERNOON THROUGH EARLY EVENING. TEMPS SHOULD
RANGE WIDELY...70 NORTHWEST TO 80 SOUTHEAST.

AS THE SYSTEM ROTATES OUT...SOME WRAP AROUND MOISTURE WILL LINGER
ACROSS THE NORTHERN TIER THROUGH MONDAY AFTERNOON...ONLY SMALL POPS.
MUCH COOLER TEMPS ARE ON TAP IN STRONG NORTHWEST FLOW BEHIND THE
SYSTEM...HIGHS MONDAY WILL BE IN THE 60S.

UPPER RIDGE BUILDS IN FROM THE MIDWEST TUE THROUGH EARLY WED...DRY
WITH HIGHS RECOVERING INTO THE MID AND UPPER 70S. ANOTHER SYSTEM
APPROACHING FROM THE WEST WILL INCREASE MOISTURE ADVECTION AND BEGIN
INDUCING A CHANCE OF SHOWERS/TSTMS IN THE FAR WEST AS EARLY AS WED
AFTERNOON...WITH ACTIVITY SPREADING EAST ACROSS THE AREA WED NIGHT.
SKIES WILL BE CLEARING BEHIND THIS SYSTEM FOR THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH MONDAY/...
AS OF 740 PM THURSDAY...

CONDITIONS AT THE TERMINALS TONIGHT WILL ULTIMATELY HINGE ON
CONVECTIVE DEVELOPMENT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
DEVELOPING RAPIDLY IN THE FOOTHILLS OF THE MOUNTAINS WHERE UPSLOPE
FLOW AND INCREASING UPPER LEVEL FORCING IS COMBINING WITH FAVORABLE
INSTABILITY. EXPECT ACTIVITY TO CONTINUE DEVELOPING AND SPREADING
EAST INTO THE WESTERN PIEDMONT THIS EVENING. BEST TIMING FOR
CONVECTION AT INT/GSO AFTER 01Z AND LASTING WELL INTO THE NIGHT.
INCLUDED A BROAD -SHRA/VCTS MENTION FOR SEVERAL HOURS TO ACCOUNT FOR
THE POTENTIAL...WILE FOCUSING ON THE LATE EVENING/EARLY MORNING
HOURS AS THE BEST POTENTIAL FOR DETERIORATING CONDITIONS ASSOCIATED
WITH THE CONVECTION. FURTHER EAST... ACTIVITY NOT LIKELY TO SPREAD
INTO RDU/RWI/FAY UNTIL WELL AFTER MIDNIGHT AND LIKELY AFTER 06Z WHEN
THE BEST FORCING ARRIVES INTO THE AREA. CONVECTIVE POTENTIAL WILL
PERSIST PAST 12Z AT FAY/RWI. AMENDMENTS WILL BE NEEDED OVERNIGHT AS
CONVECTION DEVELOPS AND MOVES INTO THE AREA. WE WILL BE PROACTIVE IN
TRYING TO HIGHLIGHT THE BEST POTENTIAL TIMING FOR THUNDER AND
ASSOCIATED MVFR/IFR CONDITIONS.

LIKELY TO SEE AN IMPROVEMENT IN CONDITIONS BY MID MORNING AS THE
MAIN SHORTWAVE ENERGY PASSES OFF TO THE EAST. HOWEVER... THE
ASSOCIATED FRONT WILL LAG BEHIND... TAKING MOST OF THE DAY TO PUSH
THROUGH CENTRAL NORTH CAROLINA. ENOUGH MOISTURE PRESENT DOWN AT FAY
TO MAINTAIN A CHANCE OF CONVECTION FOR MOST OF THE DAY... SO A CB
WAS INCLUDED FOR THE AFTERNOON AS INSTABILITY WILL INCREASE AHEAD OF
THE FRONT. OTHERWISE EXPECT PREDOMINANT VFR CONDITIONS WITH BROKEN
CUMULUS CEILINGS AT RDU/RWI/FAY...MAINLY DIURNALLY DRIVEN. LESS
MOISTURE IN THE TRIAD SHOULD RESULT IN JUST A FEW TO SCATTERED
DIURNAL CUMULUS. MAINLY VFR CONDITIONS EXPECTED FRIDAY NIGHT INTO
SATURDAY... ALTHOUGH THE LINGERING FRONTAL BOUNDARY IN THE SOUTHERN
PORTION OF THE AREA COULD LEAD TO MVFR CONDITIONS IN STRATUS/FOG
NEAR FAY SATURDAY MORNING.

SUNDAY...EXPECT WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS AS A
POWERFUL NEGATIVELY TILTED SHORT WAVE DIVES SOUTHEAST INTO THE MID
ATLANTIC. THIS SYSTEM WILL LIFT NORTH OF THE AREA SUNDAY NIGHT WITH
CLEARING FROM SOUTH TO NORTH SUNDAY NIGHT. MAINLY CLEAR AND BREEZY
MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...BLAES
LONG TERM...MLM
AVIATION...JFB
Hazardous weather outlook, May 8, 8:43 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
843 PM EDT THU MAY 8 2008

NCZ011-027-028-042-043-077-078-085-086-088-089-091000-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
843 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA VERY LATE THIS EVENING THROUGH THE OVERNIGHT. DAMAGING
WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 11 PM AND 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LINGERING SEVERE STORMS ARE POSSIBLE EARLY FRIDAY MORNING EAST OF
INTERSTATE 95. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP
FRIDAY AFTERNOON ACROSS THE COASTAL PLAIN AND SANDHILLS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>024-038>040-073>075-083-084-091000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-
843 PM EDT THU MAY 8 2008

...TORNADO WATCH 282 IN EFFECT UNTIL 1 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA THIS EVENING. DAMAGING WINDS... LARGE HAIL... AND A FEW
TORNADOES WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE
GREATEST BETWEEN 8 PM AND 5 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THE OVERNIGHT HOURS.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ008>010-025-026-041-076-091000-
GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-WAKE-LEE-
843 PM EDT THU MAY 8 2008

...TORNADO WATCH 283 IN EFFECT UNTIL 3 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA VERY LATE THIS EVENING THROUGH THE OVERNIGHT. DAMAGING
WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 11 PM AND 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LINGERING SEVERE STORMS ARE POSSIBLE EARLY FRIDAY MORNING EAST OF
INTERSTATE 95. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP
FRIDAY AFTERNOON ACROSS THE COASTAL PLAIN AND SANDHILLS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THE OVERNIGHT HOURS.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

JFB

In the hours before

Special weather statement, May 8, 8:00 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT THU MAY 8 2008

NCZ023-024-090100-
ALAMANCE-ORANGE-
800 PM EDT THU MAY 8 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE AND ORANGE
COUNTIES THROUGH 900 PM EDT...

AT 800 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SNOW CAMP...OR ABOUT 7 MILES NORTH OF SILER CITY...MOVING NORTHEAST
AT 28 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SUTPHIN...
SAXAPAHAW...SWEPSONVILLE...GRAHAM...HAW RIVER...MEBANE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Special weather statement, May 8, 8:47 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT THU MAY 8 2008

NCZ007-024-025-090115-
DURHAM-ORANGE-PERSON-
847 PM EDT THU MAY 8 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 915 PM EDT...

AT 847 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HILLSBOROUGH...MOVING NORTHEAST AT 28 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCHLEY...ROUGEMONT...
AND...BAHAMA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Local storm report, May 8, 8:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
851 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

&&

SMITH
Special weather statement, May 8, 9:10 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 PM EDT THU MAY 8 2008

NCZ007-008-024-025-090145-
DURHAM-GRANVILLE-ORANGE-PERSON-
910 PM EDT THU MAY 8 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE...PERSON...ORANGE
AND DURHAM COUNTIES THROUGH 945 PM EDT...

AT 910 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A STRONG
THUNDERSTORM OVER ROUGEMONT...OR ABOUT 10 MILES NORTHEAST OF
HILLSBOROUGH...MOVING NORTHEAST AT 26 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND...
BAHAMA...MORIAH...AND...SURL...BEREA.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN...PEA TO DIME SIZED
HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE
LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND. THIS STORM IS
CONTINUING TO INTENSIFY AND MAY REQUIRE A SEVERE THUNDERSTORM
WARNING IF THIS TREND CONTINUES.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:17 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly43 min
May 8, 8:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph43 min
May 8, 9:23 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person52 min
May 8, 9:49 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth56 min
May 8, 10:16 PM EDTTornado WarningRAHDavidson, Forsyth44 min
May 8, 10:56 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
May 8, 10:58 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford47 min
May 8, 11:09 PM EDTTornado WarningRAHDavidson, Forsyth, Guilford51 min
May 8, 11:31 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
May 8, 11:34 PM EDTTornado WarningRAHAlamance, Guilford41 min
May 9, 12:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
May 9, 12:11 AM EDTTornado WarningRAHAlamance, Guilford49 min
May 9, 12:54 AM EDTTornado WarningRAHGranville, Person36 min
May 9, 12:57 AM EDTTornado WarningRAHAlamance19 min
May 9, 1:28 AM EDTTornado WarningRAHGranville, Person47 min
May 9, 1:47 AM EDTSevere Thunderstorm WarningRAHPerson28 min
May 9, 7:05 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash40 min
May 9, 7:27 AM EDTTornado WarningRAHHalifax18 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.